Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 55, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 17, 2004, 11:18 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 11:18 PM CDT (04:18 UTC)
- Expired
- Jun 17, 2004, 11:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Alfalfa County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2267 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
611 WFUS54 KOUN 180418 TOROKC OKC003-151-180445- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 1118 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... WESTERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA EASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 1145 PM CDT * AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF LAMBERT...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BURLINGTON...CHEROKEE... DRIFTWOOD...INGERSOLL AND LAMBERT A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3675 9863 3659 9852 3677 9827 3697 9840 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 17, 10:28 PM CDT, 50 minutes earlier.
Area forecast discussion, Jun 17, 10:28 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1028 PM CDT THU JUN 17 2004 DEVELOPING WEAK LOW LEVEL JET HAS ASSISTED LIFT NEAR AND NORTH OF NEWLY FORMED SURFACE TROUGH OR WEAK STATIONARY FRONT ACROSS NORTHWEST AND NORTH CENTRAL OKLAHOMA. CONTRIBUTIONS FROM EXIT REGION OF UPPER JET THAT EXTENDS FROM IOWA INTO KANSAS...AND SHORTWAVE TROUGH MOVING THROUGH SOUTHERN HIGH PLAINS ARE ALSO POSSIBLE. IN ANY EVENT...AXIS OF HIGHEST INSTABILITY REMAINS EAST AND SOUTH OF EXISTING CONVECTION. ALTHOUGH VERTICAL WIND SHEAR REMAINS WEAK OVER THE AREA...LIFT PROVIDED BY THE ABOVE FEATURES COMBINED WITH CONVECTIVE OUTFLOW IS EXPECTED TO BE SUFFICIENT FOR ONE OR MORE TSTM COMPLEXES TO DEVELOP AND EXPAND SOUTHEASTWARD THROUGH THE FORECAST AREA...WITH HIGHEST CHANCES WEST AND NORTH. STATIONARY FRONT MAY FOCUS REPEATED TSTM DEVELOPMENT...AND SO HAVE MENTIONED LOCALLY HEAVY RAIN IN THOSE AREAS. JAMES ------------------------- 325 PM CDT THU JUN 17 2004 .DISCUSSION... ANOTHER ROUND OF HIGH PLAINS CONVECTION MAKING A RUN FOR THE AREA OVERNIGHT. MOST LIKELY AREA TO SEE RAIN WILL BE IN NORTHWEST OKLAHOMA. THERE IS GENERAL AGREEMENT WITH THE MAIN SURFACE BOUNDARY MOVING SOUTH INTO THE AREA TOMORROW AND TOMORROW NIGHT WHICH WILL MAKE TOMORROW/S HIGH PLAINS DEVELOPMENT MORE LIKELY TO MOVE INTO OUR AREA. WILL GO AHEAD AND BUMP UP POPS TO LIKELY ACROSS THE FAR NORTHERN PART OF THE AREA TOMORROW NIGHT. HAVE LOWERED HIGH TEMPERATURES A BIT IN THE NORTH AND CENTRAL WITH THE EXPECTED MOVEMENT OF THE FRONTAL BOUNDARY INTO THE AREA. EXTENDED FORECAST REMAINS MUDDY WITH ONLY SUBTLE UPPER FEATURES TO KEY... A SYNOPTIC SURFACE BOUNDARY SOMEWHERE IN THE CENTRAL/SOUTHERN PLAINS AND PROBABLY VARIOUS MESOSCALE SURFACE BOUNDARIES. IN GENERAL HEIGHTS FALL THROUGH MONDAY THEN RISE AGAIN LATER NEXT WEEK. ONLY SIGNIFICANT CHANGE TO THE EXTENDED IS TO ADD SLIGHT CHANCE POPS IN THE NORTH SUNDAY NIGHT THOUGH MONDAY... OTHERWISE CURRENT PACKAGE SEEMS TO HIT THE WEATHER HIGHLIGHTS WELL DESPITE THE UNCERTAINTIES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 90 70 84 / 30 30 50 30 HOBART OK 71 92 69 86 / 30 20 40 30 WICHITA FALLS TX 73 96 73 90 / 20 10 30 30 GAGE OK 64 84 63 79 / 50 20 50 30 PONCA CITY OK 70 86 66 79 / 40 40 50 30 DURANT OK 73 93 73 90 / 10 10 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26
Hazardous weather outlook, Jun 17, 9:10 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU JUN 17 2004
OKZ004>048-050>052-TXZ083>090-181200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
MAINLY WEST OF A LINE FROM PONCA CITY...TO LAWTON...TO WICHITA
FALLS.
TIMING...
9 PM THROUGH 4 AM.
IMPACTS...
WIND GUSTS TO 65 MPH AND QUARTER SIZE HAIL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
OVERNIGHT.
DISCUSSION...
THUNDERSTORMS BUILDING EASTWARD FROM THE TEXAS PANHANDLE...WILL
ENCOUNTER GREATER INSTABILITY AND A DEVELOPING LOW LEVEL JET...AS
THEY MOVE INTO THE SLIGHT RISK AREA. DUE TO WEAK VERTICAL WIND SHEAR
OVER THE AREA...THESE STORMS WILL MERGE INTO ONE OR MORE CLUSTERS...
WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT...WITH A
SECONDARY CONCERN FOR QUARTER SIZE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
DUE TO A MOIST ENVIRONMENT...AND SLOW STORM MOTION...THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WHICH MAY RESULT IN
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
A COLD FRONT IS STILL FORECAST TO MAKE AN APPEARANCE TO OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT THROUGH SATURDAY. THE FRONT WILL SUPPORT
AT LEAST A CHANCE FOR THUNDERSTORMS INTO SATURDAY...SOME OF WHICH
COULD REACH SEVERE LEVELS. AGAIN...THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE OVERNIGHT HOURS...AS SEVERAL
CLUSTERS OF THUNDERSTORMS MOVE INTO THE SOONER AND LONE STAR STATES
FROM THE NORTHWEST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...JUNE 17.
JAMESIn the hours before
Local storm report, Jun 17, 9:27 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL 17 N GAGE 36.56N 99.76W
06/17/2004 0.75 INCH ELLIS OK PUBLIC
&&
JLPLocal storm report, Jun 17, 10:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1009 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 4 W WAYNOKA 36.58N 98.95W
06/17/2004 1.00 INCH WOODS OK CO-OP OBSERVER
REPORTED ON HWY 281.
&&
JLPSpecial weather statement, Jun 17, 10:39 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1039 PM CDT THU JUN 17 2004 OKZ033-034-036-180400- GREER OK-HARMON OK-JACKSON OK- 1039 PM CDT THU JUN 17 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARMON AND JACKSON COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF HOLLIS TO 9 MILES WEST OF ELDORADO AT 1039 PM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THESE STORMS AS THEY MOVE THROUGH THE CITIES OF GOULD AND DUKE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 35 min |
| Jun 17, 9:48 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 42 min |
| Jun 17, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 49 min |
| Jun 17, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 45 min |
| Jun 17, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 48 min |
| Jun 17, 11:03 PM CDT | Tornado Warning | OUN | Woods | 27 min |
| Jun 17, 11:29 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 46 min |
| Jun 17, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 33 min |
| Jun 18, 12:02 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 43 min |
| Jun 18, 3:02 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 43 min |
| Jun 18, 3:25 PM CDT | Severe Thunderstorm Warning | OUN | Love | 50 min |
| Jun 18, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 47 min |
| Jun 18, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| Jun 18, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 40 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.